MAUDE Adverse Event Report: PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY

PENUMBRA, INC. NEURON MAX 6F 088 LONG SHEATH; DQY
Model Number PNML6F088804
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); Vascular Dissection (3160)
Date of Event 04/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a neuron max 6f 088 long sheath (neuron max).During the procedure, after placing the neuron max in the target vessel, the physician noticed there was poor aspiration while using a penumbra system jet 7 reperfusion catheter (jet7) and a non-penumbra microcatheter.Subsequently, the physician found the distal end of the neuron max to be kinked and, therefore, it was removed.The procedure was completed using a new neuron max with the same jet7 and microcatheter.It was reported that the patient experienced vasospasm in the ica and was treated with 100 microgram of intra-arterial nitroglycerin; however, the vasospasm is unrelated to any penumbra devices used in the index procedure.
 
Additional Manufacturer Narrative
Potential adverse events in the labeling with the neuron max system include, but are not limited to, vessel spasm, thrombosis, dissection or perforation, intracranial hemorrhage, ischemia, including death.The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the internal carotid artery (ica) using a neuron max 6f 088 long sheath (neuron max).During the procedure, after placing the neuron max in the target vessel, the physician noticed there was poor aspiration while using a penumbra system jet 7 reperfusion catheter (jet7) and a non-penumbra microcatheter.Subsequently, the physician found the distal end of the neuron max to be kinked and, therefore, it was removed.The procedure was completed using a new neuron max with the same jet7 and microcatheter.It was reported that the patient experienced vasospasm in the ica and was treated with 100 microgram of intra-arterial nitroglycerin; however, the vasospasm is unrelated to any penumbra devices used in the index procedure.Subsequently, the physician performed an angiogram that revealed a small filling thrombus in the proximal petrous portion of the ica.While making the final pass, the physician advanced the jet7 to the level of the filling of thrombus and additional aspiration was performed.Another angiogram was performed and revealed a clearing of filling defect but a residual nonflow limiting dissection was identified.It was also reported at, that modified treatment in cerebral infarction (mtici) 3 was achieved and no further intervention was conducted.The procedure was completed at this point and the patient was transferred to dedicated stroke unit.In the stroke unit on day one post-procedure, national institutes of health stroke scale (nihss) was down to 7 versus 35 at admission.Dual antiplatelet medication was started.On day three post-procedure, patient was discharged to a skilled nursing facility on dual antiplatelet medication.Patients nihss was further down to 3.On day 38 post-procedure, patient was at home without any outpatient care support with modified rankin scale (mrs) of 1 and remained unchanged on day 83 post-procedure when patient exited the study.On 19-feb-2019, the intracranial vessel dissection was adjudicated to be a non-serious adverse event related to the neuron max and index procedure.

Brand Name
NEURON MAX 6F 088 LONG SHEATH
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key9099004
Report Number3005168196-2019-01795
Device Sequence Number16800053
Product Code DQY
UDI-Device Identifier00814548012216
UDI-Public00814548012216
Combination Product (Y/N)Y
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K111380
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/23/2019
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/28/2021
Device Model NumberPNML6F088804
Device Catalogue NumberPNML6F088804
Device Lot NumberF87219
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/23/2019
Supplement Date Received by Manufacturer02/19/2021
Initial Report FDA Received Date09/20/2019
Supplement Report FDA Received Date03/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;
Patient Age76 YR
Date Report Sent to FDA01/01/2005